Phentermine is a popular weight loss drug for a very simple reason: it works. In fact, it has been continuously on the market since its introduction in the early 1950s. Due to its complicating side effects, however, use and prescription of it have been limited. Typically speaking, only patients with a Body Mass Index (BMI) over 27 are eligible for the drug.
Despite its long history, there remain many myths about phentermine. It’s important to dispel these misinformations, not to make phentermine more popular, but to underscore the side effects that truly are a present danger.
In this article I’ll take a look at the evidence for phentermine causing constipation, and conversely causing diarrhea.
Relying on articles, no matter how well written and no matter where we find them, can come at the cost of not getting the best information. For finding actual instances of side effects, there are two primary sources: hospital reporting databases; and clinical trials.
I reviewed several phentermine and phentermine combination clinical trials, and in roughly two-thirds of them, constipation was listed as a dominant side effect. One study found a 16% incidence rate of constipation, while another found it occurring in less than 15% of participants, with fewer than 1% of all people dropping out of the study due to side effects of any kind. This study also found diarrhea as a side effect, but in far few cases.
Because clinical trials attempt to limit the number of their variables, there was no discussion in these articles of what mechanism may have caused the issue.
Many times the medical community only knows or suspects a drug or treatment has side effects because, after years of observing it in patients in the real world, they are able to cross reference incidences of Adverse Effects (AE) and medication use. These databases are guarded, legally, from access by private citizens. (After all, these databases have sensitive personal information on them.)
But if you can vet a good medical site, such as a respected national hospital, you can trust that their information is legitimate. In this case, I found two such references, one from a hospital, and one from a consumer prescription drug website.
Here, only the consumer website listed constipation as a side effect, as well as diarrhea; the hospital site only cited diarrhea. The consumer source points out that on diet medication, dehydration is likely to occur, and this may be the cause of constipation.
In the cases of mixed results, we can draw two conclusions. One, this is actually good evidence of medical research behaving as it should. Scientists and doctors are only reporting what they see and research with their own facilities; they’re not just repeating what they’ve heard, and that’s a good thing.
The second conclusion is that it appears that some people react to phentermine with dehydration, or by eating less, both of which may contribute to constipation. Individuals should be aware of the risk of occurrence, but it does not appear to be a blanket concern.